If you live with or care for someone who has diabetes, it’s likely that you’ve learned a little bit about coping with the disease: whether he or she has type 1 or type 2 and treats with oral medications, insulin injections, an insulin pump, or something else. You may well have seen him or her test blood glucose levels. But do you know how to help in case of an emergency?
Dangerous blood glucose spikes and drops can catch people by surprise. Theresa Unger, RD, CDE, associate director of the American Diabetes Association’s Education Recognition Program, says a few pieces of information are important for anyone who lives with a person with diabetes:
♦ What medications the individual takes.
♦ What the effects of those medications can be.
♦ What to do in case of a severe high or low blood glucose.
♦ How to identify warning signs of highs and lows.
Signs of low blood glucose (typically experienced at less than 60 mg/dl) include dizziness, blurred vision, headache, shaking, rapid heartbeat, sweating, irritability, and drowsiness. But ask the person with diabetes about his or her common symptoms—signs of lows vary. Other symptoms can include difficulty in speaking and numbness or tingling of the face and lips. As glucose levels fall further, confusion, bizarre behavior, and even unconsciousness and seizures can result.
People who are prone to lows include those who use insulin or take sulfonylureas such as glimepiride (Amaryl), glipizide (Glucotrol), and glyburide (DiaBeta, Glynase, Micronase) and meglitinides such as nateglinide (Starlix) and repaglinide (Prandin). Other people prone to lows include those with hypoglycemia unawareness (who can’t sense the symptoms of a low), those using beta blockers, the elderly, children, people who miss meals, and those faced with unexpected and unplanned physical activity.
What to do: If the person is conscious and has typical symptoms of a low, have him or her eat or drink some quick-acting carbohydrate to elevate the blood glucose level. Unger suggests using glucose tablets or gel, a half cup of regular soda or fruit juice, or some skim milk. Use the “Rule of 15”: Take 15 grams of carbohydrate, wait 15 to 20 minutes, and test blood glucose. Have the person repeat until he or she is out of the low zone.
If the individual is unconscious, call 911. Someone who is unconscious should never be given food, drink, or insulin. If you have a glucagon injection kit and know how to administer it, do so. (A diabetes educator, pharmacist, or other health care provider can teach you how to inject this glucose-raising prescription drug, which must be mixed right before injecting.) If the person with diabetes is prone to lows, “you should always have a glucagon kit in the house,” Unger says.
Signs of high blood glucose may include increased thirst, increased urination, blurred vision, dry skin, and drowsiness. People with chronically high blood glucose of 180 mg/dl or more may not display the same symptoms as someone dealing with a dramatic spike, says Geralyn Spollett, MSN, ANP-CS, CDE, the ADA’s vice president for health care and education, and associate director of Yale Diabetes Center. Signs may appear slowly and might be missed. In addition, Megrette Fletcher, MED, RD, CDE, coauthor of Eat What You Love, Love What You Eat With Diabetes, says every person’s high-low symptom is different.
Persistent hyperglycemia in a person with type 1 diabetes may signal diabetic ketoacidosis, or DKA, a serious complication of type 1 diabetes (but unusual in type 2). With DKA, toxic products called ketones build up in the body because not enough insulin is available. This can lead to diabetic coma. Warning signs include nausea, vomiting, severe fatigue, confusion, altered mental status, and fruity-smelling breath. DKA requires prompt medical attention.
What to do: Encourage the person to drink plenty of water and take blood glucose–lowering medications as prescribed. If the person takes rapid-acting insulin and has instructions for correcting a high, he or she should follow the provider’s recommendations, yet avoid overtreating—which can cause a low. Spollett says extra doses of other medication are not advised—they may cause an overdose. Some people with type 2 diabetes can lower blood glucose levels with gentle exercise, such as a walk, Unger suggests. Keep checking blood glucose until levels are clearly dropping.
Remember that illness may cause blood glucose to rise. A provider can help each individual make a sick-day action plan. This typically includes checking blood glucose and ketone levels often and taking medications as prescribed. Insulin users should continue dosing as directed by their sick-day plan—they need some insulin, even if they can’t eat. Even when not sick, people with type 1 diabetes should check urine ketone levels if their blood glucose is persistently elevated.
In case of emergency or not, your support is still key. Keeping blood glucose on target is a time-consuming and often frustrating task, says Fletcher. Encourage your loved ones to “be kind to themselves by following their plans, talking to somebody who can help, getting care, taking medicine, testing blood sugar, and not giving up,” she says.